<%@ Page Language="C#" MasterPageFile="~/Main.master" AutoEventWireup="true" Title="Volume 9 Issue 4" %>
Temperley-Lieb Immanants
Brendon Rhoades and Mark Skandera
Department of Mathematics 6188 Bradley Hall Dartmouth College, Hanover, NH 03755-3551, USA
brhoades@umich.edu, Mark.Skandera@dartmouth.edu
Annals of Combinatorics 9 (4) p.451-494 December, 2005
AMS Subject Classification: 15A15, 05E15, 20C08
We use the Temperley-Lieb algebra to define a family of totally nonnegative polynomials of the form . The cone generated by these polynomials contains all totally nonnegative polynomials of the form , where are matrix minors. We also give new conditions on the sets I,…,K', which characterize differences of products of minors which are totally nonnegative.
Keywords: Temperley-Lieb algebra, immanant, total nonnegativity, matrix minor


1. M. Aissen, I.J. Schoenberg, and A. Whitney, On generating functions of totally positive sequences, J. Anal. Math. 2 (1952) 93--103.

2. A. Berenstein and A. Zelevinsky, String bases for quantum groups of type Ar, Adv. Soviet Math. 16 (1993) 51--89.

3. A. Berenstein and A. Zelevinsky, Canonical bases for the quantum groups of type Ar and piecewise linear combinatorics, Duke Math. J. 82 (1996) 473--502.

4. F. Bergeron, R. Biagioli, and M. Rosas, On a conjecture concerning Littlewood-Richardson coefficients, 2003, in progress.

5. S. Billey, W. Jockusch, and R. Stanley, Some combinatorial properties of Schubert polynomials, J. Algebraic Combin. 2 (1993) 345--374.

6. F. Brenti, Combinatorics and total positivity, J. Combin. Theory Ser. A 71 (1995) 175--218.

7. C.W. Cryer, Some properties of totally positive matrices, Linear Algebra Appl. 15 (1976) 1--25.

8. B. Drake, S. Gerrish, and M. Skandera, Nonnegativity properties and the Bruhat order, 2004, in progress.

9. B. Drake, S. Gerrish, and M. Skandera, Two new criteria for comparison in the Bruhat order, Electron. J. Combin. 11 (2004) #N6, 4 pp.

10. S.M. Fallat, M.I. Gekhtman, and C.R. Johnson, Multiplicative principal-minor inequalities for totally nonnegative matrices, Adv. Appl. Math. 30 (2003) 442--470.

11. K. Fan and R.M. Green, Monomials and Temperley-Lieb algebras, J. Algebra 190 (1997) 498--517.

12. S. Fomin, Personal communication, 2002.

13. S. Fomin, W. Fulton, C. Li, and Y. Poon, Eigenvalues, singular values, and Littlewood- Richardson coefficients, 2003, preprint.

14. S. Fomin and A. Zelevinsky, Double Bruhat cells and total positivity, J. Amer. Math. Soc. 12 (1999) 335--380.

15. S. Fomin and A. Zelevinsky, Total positivity: Tests and parameterizations, Math. Intelligencer 22 (2000) 23--33.

16. I. Gelfand and A. Zelevinsky, Canonical basis in irreducible representations of gl3 and its applications, In: Group Theoretical Methods in Physics, Vol. II (Jurmala, 1985), VNU Sci. Press, Utrecht, (1986) pp. 127--146.

17. I. Gessel and G. Viennot, Determinants, paths, and plane partitions, 1989, Preprint.

18. F.M. Goodman, P. de la Harpe, and V. Jones, Coxeter Graphs and Towers of Algebras, Springer-Verlag, New York, 1989.

19. I.P. Goulden and D.M. Jackson, Immanants of combinatorial matrices, J. Algebra 148 (1992) 305--324.

20. C. Greene, Proof of a conjecture on immanants of the Jacobi-Trudi matrix, Linear Algebra Appl. 171 (1992) 65--79.

21. M. Haiman, Hecke algebra characters and immanant conjectures, J. Amer. Math. Soc. 6 (1993) 569--595.

22. G. James, Immanants, Linear and Multilinear Algebra 32 (1992) 197--210.

23. S. Karlin and G. McGregor, Coincidence probabilities, Pacific J. Math. 9 (1959) 1141--1164.

24. S. Karlin and Y. Rinott, A generalized Cauchy-Binet formula and applications to total positivity and majorization, J. Multivariate Anal. 27 (1988) 284--299.

25. L. Kauffman, State models and the Jones polynomial, Topology 26 (1987) 395--407.

26. B. Kostant, Immanant inequalities and 0-weight spaces, J. Amer. Math. Soc. 8 (1995) 181--186.

27. B. Lindström, On the vector representations of induced matroids, Bull. London Math. Soc. 5 (1973) 85--90.

28. C. Loewner, On totally positive matrices, Math. Z. 63 (1955) 338--340.

29. G. Lusztig, Total positivity in reductive groups, In: Lie Theory and Geometry: In honor of Bertram Kostant, Progress in Mathematics, Vol. 123, Birkhäuser, Boston, (1994) pp. 531--568.

30. M. Marcus and H. Minc, Generalized matrix functions, Trans. Amer. Math. Soc. 116 (1965) 316--329.

31. M. Skandera, Inequalities in products of minors of totally nonnegative matrices, J. Algebraic Combin. 20 (2004) 195--211.

32. R. Stanley, Enumerative Combinatorics, Vol. 1, Cambridge University Press, Cambridge, 1997.

33. R. Stanley, Enumerative Combinatorics, Vol. 2, Cambridge University Press, Cambridge, 1999.

34. R. Stanley, Positivity problems and conjectures, In: Mathematics: Frontiers and Perspectives, V. Arnold, M. Atiyah, P. Lax, and B. Mazur, Eds., American Mathematical Society, Providence, RI, (2000) pp. 295--319.

35. R. Stanley and J.R. Stembridge, On immanants of Jacobi-Trudi matrices and permutations with restricted positions, J. Combin. Theory Ser. A 62 (1993) 261--279.

36. J. Stembridge, Immanants of totally positive matrices are nonnegative, Bull. London Math. Soc. 23 (1991) 422--428.

37. J. Stembridge, Some conjectures for immanants, Canad. J. Math. 44 (1992) 1079--1099.

38. J. Tits, Le probleme des mots dans les groupes de Coxeter, In: Symposia Mathematica, Vol. 1, Academic Press, London, (1969) pp. 175--185.

39. B.W. Westbury, The representation theory of the Temperley-Lieb algebras, Math. Z. 219 (1995) 539--565.